Alert archive / Michigan / Frost Advisories in 2021

Frost Advisory 4, NWS Marquette, MI

May 29, 20218 counties in Michigan

NWS Marquette, MI issued this frost advisory at May 29, 2021, 3:57 PM EDT for 8 counties in Michigan. It took effect at May 30, 2021, 1:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 29, 2021, 3:57 PM EDT (19:57 UTC)
In effect from
May 30, 2021, 1:00 AM EDT
Expired
May 30, 2021, 7:00 AM EDT
In force
6 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Delta County, MI, Dickinson County, MI, Iron County, MI, Luce County, MI, Marquette County, MI, Menominee County, MI, Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 57 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

752 
WWUS73 KMQT 291957
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
357 PM EDT Sat May 29 2021

MIZ005-006-010>014-085-300400-
/O.NEW.KMQT.FR.Y.0004.210530T0500Z-210530T1100Z/
Marquette-Alger-Iron-Dickinson-Menominee-Delta-
Southern Schoolcraft-Northern Schoolcraft-
Including the cities of Gwinn, Marquette, Grand Marais, Munising,
Iron River, Iron Mountain, Menominee, Escanaba, Gladstone, 
Manistique, and Seney
357 PM EDT Sat May 29 2021 /257 PM CDT Sat May 29 2021/

...FROST ADVISORY IN EFFECT FROM 1 AM EDT /MIDNIGHT CDT/ TO 7 AM
EDT /6 AM CDT/ SUNDAY...

* WHAT...Temperatures into the lower 30s will result in areas of 
  frost formation inland from the Great Lakes.

* WHERE...Marquette, Alger, Iron, Dickinson, Menominee, Delta, 
  Southern Schoolcraft and Northern Schoolcraft Counties.

* WHEN...From 1 AM EDT /midnight CDT/ to 7 AM EDT /6 AM CDT/ 
  Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
1 follow-up statement
121 
WWUS73 KMQT 292141 AAA
NPWMQT

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Marquette MI
541 PM EDT Sat May 29 2021

MIZ007-301100-
/O.EXA.KMQT.FR.Y.0004.210530T0500Z-210530T1100Z/
Luce-
Including the city of Newberry
541 PM EDT Sat May 29 2021

...FROST ADVISORY IN EFFECT FROM 1 AM TO 7 AM EDT SUNDAY...

The National Weather Service in Marquette has issued a Frost
Advisory, which is in effect from 1 AM to 7 AM EDT Sunday.

* WHAT...Temperatures into the lower to mid 30s will result in 
  areas of frost formation inland from the Great Lakes.

* WHERE...Luce County.

* WHEN...From 1 AM EDT /midnight CDT/ to 7 AM EDT /6 AM CDT/ 
  Sunday.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* A Frost Advisory means that widespread frost is expected.

* Prepare, plan, and stay informed. Visit www.weather.gov/mqt

&&

$$

MIZ005-006-010>014-085-301100-
/O.CON.KMQT.FR.Y.0004.210530T0500Z-210530T1100Z/
Marquette-Alger-Iron-Dickinson-Menominee-Delta-
Southern Schoolcraft-Northern Schoolcraft-
Including the cities of Gwinn, Marquette, Grand Marais, Munising,
Iron River, Iron Mountain, Menominee, Escanaba, Gladstone, 
Manistique, and Seney
541 PM EDT Sat May 29 2021 /441 PM CDT Sat May 29 2021/

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM EDT /MIDNIGHT CDT/
TO 7 AM EDT /6 AM CDT/ SUNDAY...

* WHAT...Temperatures into the lower 30s will result in areas of 
  frost formation inland from the Great Lakes.

* WHERE...Marquette, Alger, Iron, Dickinson, Menominee, Delta, 
  Southern Schoolcraft and Northern Schoolcraft Counties.

* WHEN...From 1 AM EDT /midnight CDT/ to 7 AM EDT /6 AM CDT/ 
  Sunday.

* IMPACTS...Frost could harm sensitive outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

07

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this frost advisory went out at May 29, 1:31 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 29, 1:31 PM EDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
131 PM EDT Sat May 29 2021

.SHORT TERM...(Today and tonight)
Issued at 415 AM EDT SAT MAY 29 2021

Today, Surface high pressure centered just east of James Bay into
Quebec will extend ridging and its associated very dry airmass
southwest into the Upper Great Lakes. Plenty of sunshine with mixing
to around 5k ft will boost inland high temps into the mid and upper
60s, maybe even reaching 70F at a few interior west locations.
Developing lake breezes will keep locations near the Great Lakes
shorelines in the mid 50s to lower 60s range. Deep mixing through
the very dry air mass will drop dewpoints into the low 20s and
perhaps even upper teens, which in turn will lower min RH values
into the 15 to 20 percent range across much of the interior.
However, with generally light lake breeze winds not gusting any
higher than 10-15 mph, expect fire weather concerns to be more
limited.

Tonight, some patchy frost may again be possible with light winds
overnight and the dry airmass in place. Best chance of frost will be
over the interior central and east where inland readings will dip
into the 31 to 35 degree range. Mixing from a developing southerly
wind will keep locations near the Great Lakes shorelines and over
the western U.P. a bit warmer, more in the upper to lower 40s.

.LONG TERM...(Sunday through Friday)
Issued at 437 AM EDT SAT MAY 29 2021

On Sunday, ridging overhead will begin to break down in response to
a broad short wave moving eastward through the Northern Plains and
Canadian Prairies. An associated surface cold front will be pushing
eastward through northern Minnesota, but get hung up to our west. As
the primary mid-level wave passes by to the north, a subtle
secondary short wave will rotate through the flow and pass across
western Lake Superior. This wave could lead to some showers for the
western lake and far western U.P. on Sunday, but given weak forcing
and very dry low levels, went bearish on POPs. Think only the far
west has a chance to see rain, even there it is only around a 20%
chance. The main story on Sunday will be the increased fire weather
potential with this dry air remaining in place and temps warmer than
today. Afternoon minimum RH is expected to be in the 20-25% range
central and east along with a southerly breeze around 10 mph with
gusts up to 20 mph. Given the recent dry spell, and the eastern U.P.
now in Moderate (D1) Drought conditions, holiday weekend travelers
should be extra cautious to avoid any behavior that could lead to a
wildfire.

Thankfully it looks like we'll get some rain on Monday. Models are
in good agreement that a potent mid-level short wave will drop
southeastward out of Northern Ontario and across the U.P. and
Wisconsin. Even though we need the rain, this unfortunately means
Memorial Day looks showery - perhaps even stormy. Although dew
points will likely only recover into the upper 40s to low 50s and
temps only reach the mid 60s to around 70, cool air aloft will
compensate to allow for generally 500-750 J/kg of MLCAPE in a skinny
CAPE profile. Effective shear values look to be in the 25-35 kt
range which could support enough storm organization for isolated
severe wind or hail, hence the Day 3 Marginal Risk from SPC for part
of the area. Low freezing levels could lead to an increased chance
of small/sub-severe hail from any of the more robust storms. Some of
these showers and storms could linger into Monday evening before
moving off to the south and east Monday night.

Tuesday through the end of the week the gradual warming trend
continues. Highs on Tuesday will be back in the 70s for most,
although weak gradient flow will allow afternoon lake breezes to
develop which will cut temps back several degrees along the
lakeshores. Stronger gradient flow Wednesday should keep the Lake
Superior lake breeze offshore and allow 70s to reach the immediate
shoreline. The next wave to watch will be late Wednesday or early
Thursday. This wave could bring a similar chance of showers to
Monday, as well as a similar threat for mostly weak thunderstorms.
However, model spread increases by this point with some
models/ensemble members bringing the wave through Wednesday and
others not until Thursday. Therefore, POPs are only in the slight
chance to low-end chance category both days.

Both the GEFS and EPS show steadily increasing temps for the end of
the week into next weekend, with 80s likely Friday over the
interior, spreading to cover most of the area on Saturday. Highs
next Saturday could even reach the mid 80s over the interior if
current trends hold.
&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 129 PM EDT SAT MAY 29 2021

VFR conditions are expected to prevail through this TAF period.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 415 AM EDT SAT MAY 29 2021

No real marine concerns as winds of 20 knots or less are expected
this weekend and into next week. High pressure to the northeast will
be the dominant force over the region through the weekend. Late
Monday, a weak cold front will swing through the region and could
produce showers and maybe a few thunderstorms, but will then be
replaced by more ridging and dry weather by midweek.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Voss
LONG TERM...RJC
AVIATION...JLB
MARINE...Voss
Hazardous weather outlook, May 29, 3:52 PM EDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
352 PM EDT Sat May 29 2021

MIZ001>007-009>014-084-085-302000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
352 PM EDT Sat May 29 2021 /252 PM CDT Sat May 29 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Areas of frost are possible tonight into Sunday morning inland
from the Great Lakes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Elevated fire weather conditions are likely on Sunday, especially
over central and eastern Upper Michigan.

There is a chance of thunderstorms on Monday, mainly in the
afternoon and evening. A few storms could produce small hail and
isolated strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-302000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
352 PM EDT Sat May 29 2021 /252 PM CDT Sat May 29 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight chance of thunderstorms on Monday, mainly in
the afternoon and evening. A few storms could produce small hail
and isolated strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-302000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
352 PM EDT Sat May 29 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms on Monday, mainly in the
afternoon and evening. A few storms could produce small hail and
isolated strong wind gusts.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

BW

Nearby

Frost Advisories in Michigan, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.